The New York Times recently reported on the "Host of Ills" associated with the long-term use of Proton Pump Inhibitors. More than 50 million Americans experience heartburn frequently (two or more days per week), and Proton Pump Inhibitors (PPIs) such as Prilosec, Prevacid and Nexium are often prescribed as a first line of treatment. PPIs, which rank as the third highest selling drug class in the United States, work by drastically reducing the amount of acid produced by the stomach.
Despite the popularity of PPIs, a recent American Gastroenterological Association survey of 1,000 individuals who take these drugs to treat chronic severe heartburn (or gastroesophageal reflux disease -- GERD) found more than 55 percent of respondents to continue to experience heartburn symptoms that significantly disrupt daily life.
While PPIs can benefit a subset of patients, off-label usage, coupled with inadequate reassessment of need for continued use, leads to prolonged reduction of stomach acid. Because stomach acid helps to absorb important vitamins and minerals such as calcium, magnesium, zinc, iron and Vitamin B12 -- which, among other things, support good bone health -- prolonged reduction of stomach acid can result in negative side effects for individuals who take PPIs.
When used to treat GERD, PPIs are indicated for a treatment course of eight weeks. Many individuals, however, stay on these acid-reducing medications indefinitely. In addition to common side effects such as nausea and diarrhea, such prolonged use raises the risk of a myriad of other potential problems. For example, PPIs reduce symptoms of heartburn by limiting the amount of stomach acid that refluxes into the esophagus and damages the esophageal lining. Discontinuation after long-term use, however, can create a rebound effect as the acid secretion may increase once it is no longer being suppressed -- thereby aggravating the symptoms that PPIs had been intended to treat.
Since 2010 the Food and Drug Administration (FDA) has issued several warnings associated with long-term or high-dose use of PPIs, including: an increased risk of bone fractures, risk of low magnesium levels, and risk of Clostridium difficile-associated diarrhea -- a potentially life threatening condition that is of particular concern to the elderly and immunocompromised. A meta-analysis published online in the American Journal of Gastroenterology (1) takes this recommendation a step farther in indicating that the risk of Clostridium difficle in those who take both antibiotics and PPIs doubles as a result of drug interactions.
Since acid provides natural antibacterial properties, the lower stomach acid levels in adults over 60 already makes this group particularly vulnerable to infections. The combination of low stomach acid levels and daily PPI intake increases the risk of infections such as pneumonia, which can be very dangerous in older adults and other immune-suppressed individuals.
The naturally acidic environment in the stomach also provides a protective barrier against pathogens. Lowering acid production through the use of PPIs, however, can erode this barrier and increase the risk of gastrointestinal infections from food-borne bacteria.
Other complications associated with long-term use of PPIs may include potential cardiovascular events. There have been several large studies exploring the drug interaction between Plavix (clopidogrel), an anti-platelet medication used to prevent heart attacks, and PPIs. Though the results of these studies are not conclusive, some suggest that when using these drugs together an increased risk of cardiovascular events occurs (2,3).
Instead of PPIs, consider treating persistent heartburn with at-home remedies such as:
•Maintain a healthy weight and get on a daily exercise routine. Excess weight can put pressure on your abdomen, making symptoms worse.
•Pay attention to your diet. "Trigger" foods that are commonly associated with heartburn include fatty, spicy, or acidic foods such as dairy products, coffee, peppermint, chocolate, alcohol, tomatoes, onions and high-fat foods. Any heavy meal can trigger reflux, though, especially if consumed late at night. Foods that aggravate symptoms are highly personalized, however, so keep a food diary and take note of when symptoms occur to identify food culprits. Also consider refraining from wearing tight fitting clothing around the waist -- give yourself room to breathe during meals.
•Try to reduce tension. Stress causes a condition called hypervigilance, which increases your sensitivity to pain. (4)
•Consider taking deglycyrrhizinated licorice (DGL). Chewing two tablets slowly before each meal or between meals may help to soothe the esophagus. (5)
•Eat smaller meals, try not to eat before going to bed, and when you do go to bed elevate your head with several pillows.
•If you do stay on a PPI on a long-term basis, be sure to have your magnesium, iron, and Vitamin B12 checked regularly. If necessary, discuss the use of supplements with your doctor. Bone density scans can be done to monitor the health of your bones.
•If symptoms persist, talk to your doctor, as this may be an indication of a more serious condition.
To a life filled with vibrant health,
For more by Gerard E. Mullin, M.D., click here.
For more on personal health, click here.
*PPIs may also be recommended for treatment of esophageal inflammation (esophagitis) and esophageal ulcers due to acid reflux as well as the treatment of gastric inflammation and ulceration.
(1) Kwok, C.S. et al., 2012. Risk of Clostridium difficile Infection With Acid Suppressing Drugs and Antibiotics: Meta-Analysis. The American journal of gastroenterology, 107(7), pp.1011-1019.
(2) Wang, L. et al., 2012. Risk of Adverse Outcomes Associated With Concomitant Use of Clopidogrel and Proton Pump Inhibitors. JAMA, 301(9), pp.937-944.
(3) Heidelbaugh, Joel J et al. Overutilization of Proton-pump Inhibitors. Ther Adv Gastroenterol. 2012;5(4):219-232.
(4) Dickman, R and Fass R., 2006. The Pathophysiology of GERD. Gastroesophageal Reflux Disease, Chapter 2. F. A. Granderath, T. Kamolz, & R. Pointner, eds., Vienna: Springer-Verlag.
(5) Yarnell, E. & Abascal, K., 2010. Herbs for Gastroesophageal Reflux Disease. Alternative and Complementary Therapies, 16(6), pp.344-346.